Alert archive / Texas / Tornado Warnings in 2005
Tornado Warning 38, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at May 31, 2005, 4:45 PM CDT for Castro County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2005, 4:45 PM CDT (21:45 UTC)
- Expired
- May 31, 2005, 5:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Castro County, TX
The radar
The Amarillo radar (KAMA), 90 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:40 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLUB 312147 TORLUB TXC069-312245- /O.NEW.KLUB.TO.W.0038.050531T2146Z-050531T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 445 PM CDT TUE MAY 31 2005 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * TORNADO WARNING FOR... CASTRO COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 545 PM CDT * AT 442 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 10 MILES NORTHEAST OF DIMMITT...MOVING SOUTHEAST AT 10 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE NAZARETH AND DIMMITT. A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION. IF YOU ARE NEAR THE PATH OF THIS TORNADO...TAKE COVER IMMEDIATELY TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3474 10245 3432 10249 3433 10201 3474 10200 $$
2 follow-up statements
000 WWUS54 KLUB 312211 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 509 PM CDT TUE MAY 31 2005 TXC069-312245- /O.CON.KLUB.TO.W.0038.000000T0000Z-050531T2245Z/ CASTRO TX- 509 PM CDT TUE MAY 31 2005 ...A TORNADO WARNING CONTINUES UNTIL 545 PM CDT FOR CASTRO COUNTY... AT 505 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A ROTATING WALL CLOUD JUST NORTH OF NAZARETH. AT 505 PM CDT...TRAINED WEATHER SPOTTERS REPORTED NICKEL SIZED HAIL ON HIGHWAY 86 1 MILE WEST OF NAZARETH. MOST DANGEROUS PART OF THIS STORM WAS LOCATED NEAR NAZARETH...OR 11 MILES EAST OF DIMMITT...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE NAZARETH...DIMMITT... AND HART. A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION. TO REPORT SEVERE WEATHER,PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3472 10251 3431 10251 3432 10201 3474 10200 $$
000 WWUS54 KLUB 312231 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 529 PM CDT TUE MAY 31 2005 TXC069-312245- /O.CON.KLUB.TO.W.0038.000000T0000Z-050531T2245Z/ CASTRO TX- 529 PM CDT TUE MAY 31 2005 ...A TORNADO WARNING CONTINUES UNTIL 545 PM CDT FOR CASTRO COUNTY... AT 512 PM CDT...NAZARETH FIRE DEPARTMENT REPORTED GOLFBALL SIZED HAIL 4 MILES EAST OF NAZARETH. AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PART OF THIS STORM WAS LOCATED 5 MILES NORTH OF HART... MOVING SOUTH AT 15 MPH. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE NAZARETH AND HART. A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION. TO REPORT SEVERE WEATHER,PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3472 10251 3431 10251 3432 10201 3474 10200 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 2:45 PM CDT, 2 hours earlier.
Area forecast discussion, May 31, 2:45 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 245 PM CDT TUE MAY 31 2005 .SHORT TERM... MID LEVEL 60-70KT JET STREAK COMING OUT OF NEW MEXICO LIFTING THE AIRMASS ACROSS PANHANDLE DRAMATICALLY LATE THIS AFTERNOON. LOW LEVEL SOUTHEAST WINDS HAVE BEEN STEADY OR INCREASING INTO AN AREA OF DEVELOPING STRONG/SEVERE STORMS WITH LAPS-INDICATED HELICITY VALUES GREATER THAN 75 AND CAPES GREATER THAN 2500 J/KG. ANOTHER REGION WE HAVE BEEN WATCHING IS TRIPLE POINT ALONG DRY LINE OVER SOUTHEASTERN NEW MEXICO TO VICINITY SOUTHWESTERN SOUTH PLAINS WHERE IMPRESSIVE CAPES EXTEND AND HELICITY CURRENTLY APPROACHING 100 FROM THE SOUTH. FSL ACARS DISPLAY STILL INDICATES 110+ KT JET AROUND 210 MB ARCING OUT OF SOUTHERN NEW MEXICO AND INTO PERMIAN BASIN...AND MAY YET COME INTO PLAY AIDING LIFT AS COLD FRONT SLIPS SOUTH ACROSS THE SOUTH PLAINS THIS EVENING. STILL ALSO PLENTY EVIDENCE OF LEFT-OVER BOUNDARIES LYING NORTHWEST TO SOUTHEAST ACROSS THE REGION. ALL INDICATIONS THEREFORE SUPPORT THE POTENTIAL FOR ROTATING HEAVY PRECIPITATION SUPERCELLS. SPC ISSUED TORNADO WATCH ALL ZONES AND WE HAVE THUS INCREASED COVERAGE OF STORMS AND MENTION OF SEVERE WITH HEAVY RAIN. EXPECT AT LEAST ONE DOMINANT CONVECTIVE SYSTEM TO EMERGE EARLY LATER TONIGHT AND MOVE SOUTHEAST...BUT CANNOT RULE OUT MORE STORMS AND A SERIES OF CONVECTIVE SYSTEMS LINGERING LATE TONIGHT FROM ORIGINS FURTHER NORTHWEST THIS AFTERNOON OVER THE NEW MEXICO HIGHLANDS. UPPER TROUGH EXPECTED TO FINALLY TRANSLATE FAR ENOUGH EAST TOMORROW TO SUPPORT DECREASED CHANCES OF STORMS WEDNESDAY. FEW CHANGES TO PREVIOUS GRIDS FOR TOMORROW. MCQUEEN .LONG TERM... LARGE NEARLY STATIONARY TROF DEVELOPS ACROSS THE PACIFIC NORTHWEST WITH SEVERAL SHTWVS ROTATING AROUND IT THRU THE CENTRAL ROCKIES AND NORTHERN PLAINS. ANOTHER SHTWV TROF WILL BE MOVING THRU THE BROAD SW FLOW FROM SOUTH OF CALIFORNIA INTO SRN NM AND ACROSS WTX ON FRI. BRIEF SHTWV RIDGING ACROSS THE AREA ON WED AND EARLY THU WILL GIVE WAY QUICKLY AND THIS TROF SHOULD BRING INCREASING LIFT SPREADING ACROSS THE SPLNS THU NIGHT INTO FRI...ONGOING CHC POPS THESE PERIODS LOOK GOOD. INCREASING HEIGHTS AND THICKNESS AND ADVANCING EML WILL ARGUE FOR A MORE CAPPED ENVIRONMENT SAT AND SUN...HOWEVER WITH INCREASED SFC HEATING AND PLENTIFUL MOISTURE...WILL RETAIN LOW POPS FOR POSSIBILITIES OF AFTN AND EVE TSTMS BUSTING THRU THE CAP. QUESTIONS REMAIN REGARDING WHETHER OR NOT WE CAN RETAIN MOISTURE ACROSS THE WESTERN COUNTIES INTO THE WEEKEND AS THE SW FLOW INCREASES OR IF THE DRYLINE WILL DIURNALLY MIX EASTWARD TO THE CENTRAL COUNTIES AS INDICATED BY GUIDANCE. STILL LEERY OF A STRONG EASTWARD PUSH AT THIS TIME AND HAVE RETAINED POPS AREAWIDE...ALTHOUGH HAVE TRENDED BACK A BIT ACROSS THE WEST. BY MONDAY...NEARLY ZONAL FLOW MAY BE STRONG ENOUGH TO SHUNT DEEPER MOISTURE AND ASSOC PRECIP CHCS EAST FOR A FEW DAYS BEFORE FLOW AGAIN BECOMES MORE AMPLIFIED AS UPR LOW REMAINS ACROSS THE NW U.S. MADE ONLY MINOR CHANGES TO ONGOING FCST BEYOND WED. DID UP HIGH TEMPS A FEW DEGREES ON THU AS GUIDANCE COMES IN WARMER. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 56 85 60 87 / 60 20 20 20 TULIA 57 85 60 86 / 60 20 20 20 PLAINVIEW 59 84 62 87 / 60 20 20 20 LEVELLAND 60 87 63 91 / 60 20 20 20 LUBBOCK 60 87 64 90 / 60 20 20 20 BROWNFIELD 60 88 66 92 / 50 20 20 20 CHILDRESS 62 84 63 88 / 60 20 20 20 SPUR 63 86 66 89 / 60 20 20 20 ASPERMONT 65 87 67 90 / 60 20 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... TX...NONE. && 05/33
In the hours before
Special weather statement, May 31, 1:46 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 146 PM CDT TUE MAY 31 2005 TXZ021>044-010300- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 146 PM CDT TUE MAY 31 2005 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH NUMBER 362 EFFECTIVE UNTIL 10 PM CDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES... BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...COTTLE...CROSBY ...DICKENS...FLOYD...GARZA....HALE...HALL...HOCKLEY...KENT ...KING...LAMB...LUBBOCK...LYNN...MOTLEY...PARMER...STONEWALL ...SWISHER...TERRY...AND YOAKUM TORNADOES...HAIL TO 3.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. THE TORNADO WATCH AREA IS APPROXIMATELY ALONG AND 90 STATUTE MILES NORTH AND SOUTH OF A LINE FROM 70 MILES WEST NORTHWEST OF TUCUMCARI NEW MEXICO TO 45 MILES SOUTH SOUTHEAST OF CHILDRESS TEXAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 31, 4:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
433 PM CDT TUE MAY 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 9 N NAZARETH 34.67N 102.10W
05/31/2005 0.88 INCH CASTRO TX LAW ENFORCEMENT
ON HIGHWAY 168 SOUTH OF 1075 REPORTED BY SHERIFFS OFFICE
&&
JAMESThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 1:10 AM CDT | Severe Thunderstorm Warning | LUB | Cochran | 65 min |
| May 31, 2:14 AM CDT | Severe Thunderstorm Warning | LUB | Cochran, Hockley | 61 min |
| May 31, 2:23 AM CDT | Severe Thunderstorm Warning | LUB | Bailey | 67 min |
| May 31, 3:11 AM CDT | Severe Thunderstorm Warning | LUB | Lamb | 64 min |
| May 31, 3:52 AM CDT | Severe Thunderstorm Warning | LUB | Lynn | 53 min |
| May 31, 5:03 AM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 57 min |
| May 31, 5:48 AM CDT | Severe Thunderstorm Warning | LUB | Lynn | 57 min |
| May 31, 5:53 AM CDT | Severe Thunderstorm Warning | LUB | Lamb | 52 min |
| May 31, 6:16 AM CDT | Severe Thunderstorm Warning | LUB | Hockley | 59 min |
| May 31, 6:55 AM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 35 min |
| May 31, 7:13 AM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock | 47 min |
| May 31, 3:46 PM CDT | Tornado Warning | LUB | Castro | 59 min |
| May 31, 4:23 PM CDT | Severe Thunderstorm Warning | LUB | Parmer | 67 min |
| May 31, 4:26 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 64 min |
| May 31, 4:37 PM CDT | Tornado Warning | LUB | Swisher | 53 min |
| May 31, 5:00 PM CDT | Tornado Warning | LUB | Briscoe | 60 min |
| May 31, 5:31 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 59 min |
| May 31, 5:39 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 66 min |
| May 31, 5:45 PM CDT | Tornado Warning | LUB | Castro | 45 min |
| May 31, 6:00 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 60 min |
| May 31, 6:05 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 40 min |
| May 31, 6:19 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 56 min |
| May 31, 6:23 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 67 min |
| May 31, 6:30 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 60 min |
| May 31, 6:44 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 61 min |
| May 31, 6:49 PM CDT | Tornado Warning | LUB | Lamb | 56 min |
Nearby
Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.